Oregon, 2011Lightning Strike in Oregon, April 21, 2011
April 21, 2011 · NWS PDT · 1 event in 1 county or zone
Thunderstorms produced damaging lightning in the Milton-Freewater area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging lightning in the Milton-Freewater area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 21, 2:45 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 21, 2:45 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
345 PM PDT THU APR 21 2011
.SHORT TERM...TONIGHT THROUGH SUNDAY AFTERNOON...A MID/UPPER LEVEL
TROUGH CONTINUES MOVING SOUTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND IS TRIGGERING SCATTERED SHOWERS OVER THE LOWER
COLUMBIA BASIN AND THE BLUE MOUNTAINS AND THE FAR NORTHEAST OF
OREGON AS WELL. SCATTERED SNOW SHOWERS IN THE BLUE MOUNTAINS AND AT
LOWER TERRAIN IN WALLOWA COUNTY ARE EXPECTED TO PRODUCE ADDITIONAL
SNOW ACCUMULATIONS OF UP TO AROUND 1 INCH THROUGH THIS EVENING. THE
AFOREMENTIONED TROUGH WILL EXIT INTO IDAHO THIS EVENING WITH
CLEARING SKIES TONIGHT. AS SUCH WE HAVE CANCELLED THE SNOW ADVISORY
FOR THE NORTHERN BLUE MOUNTAINS AND WALLOWA COUNTY. A MID/UPPER
LEVEL RIDGE WILL MOVE INTO THE INTERIOR PACIFIC NORTHWEST ON FRIDAY
AND PERSIST OVER THE FORECAST AREA ON SATURDAY. SUBSIDENCE
ASSOCIATED WITH THE RIDGE WILL BRING DRY CONDITIONS FRIDAY THROUGH
SATURDAY NIGHT AND HELP TO WARM UP THE BOUNDARY LAYER ON SATURDAY
RESULTING IN DAYTIME HIGH TEMPERATURES SATURDAY WARMING INTO THE
LOWER TO MID 60S FOR A LONG AWAITED TASTE OF SPRING. THE NEXT
UPSTREAM TROUGH WILL MOVE INLAND ON SUNDAY. LATEST MODEL RUNS ARE
SLOWING DOWN THE TROUGH AND COLD FRONT ON SUNDAY SO THE COLD FRONT
NOW LOOK TO ARRIVE IN THE FORECAST AREA SUNDAY AFTERNOON INSTEAD OF
SUNDAY MORNING AND HAVE DECREASE POPS IN THE COLUMBIA BASIN AND
NORTHEAST OREGON FOR SUNDAY MORNING.
MOSTLY CLEAR SKIES AND DRY AIR WILL OCCUR OVERNIGHT IN THE LOWER
COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS. THIS WILL
COMBINE WITH LIGHT WINDS...WHICH WILL ALLOW STRONG RADIATIONAL TO
LOWER TEMPERATURES TO BELOW FREEZING IN THE PREDAWN HOURS WITH
SUBFREEZING TEMPERATURES LASTING FOR SEVERAL HOURS AFTER DAYBREAK ON
FRIDAY. AS SUCH A FREEZE WARNING HAS BEEN ISSUED FOR THE LOWER
COLUMBIA BASIN...THE EASTERN COLUMBIA RIVER GORGE AND THE FOOTHILLS
OF THE BLUE MOUNTAINS. THE FREEZE WARNING IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 10 AM PDT FRIDAY.
TIGHT PRESSURE GRADIENTS ARE PRODUCING BREEZY TO WINDY CONDITIONS IN
THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY AND THE BLUE MOUNTAIN
FOOTHILLS THIS AFTERNOON AND ARE WILL PERSIST INTO THIS EVENING. THE
KITTITAS VALLEY WILL BE VERY WINDY FOR THE REMAINDER OF THIS
AFTERNOON AND FOR MOST OF THIS EVENING. A WIND ADVISORY REMAINS IN
EFFECT FOR THE KITTITAS VALLEY UNTIL 11 PM PDT THIS EVENING.
DETAILS ON THE FREEZE WARNING AND THE WIND ADVISORY ARE IN PRODUCT
PDXNPWPDT. POLAN
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY. SEVERAL SYSTEMS WILL BE
MOVING ACROSS THE PACIFIC NORTHWEST NEXT WEEK. THIS WILL KEEP THE
ACTIVE WEATHER PATTERN GOING. AS EACH SHORT WAVE MOVES THROUGH
EXPECT A PERIOD OF RAIN AND MOUNTAIN SNOW ALONG WITH BREEZY
CONDITIONS. HIGH TEMPERATURES CONTINUE TO RUN 5-10 DEGREES BELOW
NORMAL. MODELS HAVE THEIR DIFFERENCES ON TIMING HOWEVER THE
CONSENSUS IS FOR A MOSTLY CLOUDY COOL AND WET WEEK. 94
&&
.AVIATION...00Z TAFS. SCT CUMULUS 040-070 THROUGH EARLY EVENING
WITH AN UNSTABLE AIRMASS ASSOCIATED WITH UPPER LOW MOVING THROUGH.
A FEW SHOWERS ARE POSSIBLE WITH CEILINGS BKN040 MAINLY FOR ALW PDT
PSC. CLOUDS WILL DIMINISH AFTER SUNSET WITH CLEARING OVERNIGHT. SOME
WEAK INSTABILITY FRIDAY WITH SCT 040-070 IN THE AFTERNOON. SURFACE
WINDS WILL CONTINUE WESTERLY AT 15-30KT THEN DIMINISH AFTER SUNSET.
LIGHT NORTHERLY WINDS FRIDAY 5-10 KT. 94
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 30 56 31 60 / 20 0 0 0
ALW 31 59 36 62 / 30 0 0 0
PSC 31 62 32 64 / 20 0 0 0
YKM 29 60 32 64 / 10 0 0 0
HRI 30 61 29 63 / 20 0 0 0
ELN 28 58 32 62 / 10 0 0 0
RDM 24 56 29 62 / 10 0 0 10
LGD 23 54 29 58 / 40 0 0 10
GCD 24 56 29 60 / 20 0 0 10
DLS 31 62 37 65 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM PDT FRIDAY
ORZ041-044-507.
WA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM PDT FRIDAY
WAZ024-028-029.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING WAZ026.
&&
THREAT INDEX
FRIDAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/94/94Hazardous weather outlook, Apr 21, 5:07 AM PST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
607 AM PDT THU APR 21 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
221300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
607 AM PDT THU APR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND
KITTITAS VALLEY
A COLD FRONT MOVING THROUGH THE REGION WILL CAUSE RAIN AND SNOW
SHOWERS. NEW SNOW ACCUMULATIONS OF AROUND 2 TO 3 INCHES ARE EXPECTED
ACROSS WALLOWA COUNTY WITH 3 TO 5 INCHES IN THE NORTHERN BLUE
MOUNTAINS. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THESE AREAS.
PLEASE REFER TO PRODUCT PDXWSWPDT FOR FURTHER DETAILS.
BREEZY TO WINDY CONDITIONS CAN ALSO BE EXPECTED WITH VERY WINDY
CONDITIONS IN THE KITTITAS VALLEY. A WIND ADVISORY HAS THEREFORE
BEEN ISSUED FOR THE KITTITAS VALLEY. PLEASE REFER TO PRODUCT
PDCNPWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
DRIER AND WARMER WEATHER IS EXPECTED ON FRIDAY AND SATURDAY. ANOTHER
STORM SYSTEM WILL MOVE INTO THE AREA ON SUNDAY. PERIODIC UNSETTLED
WEATHER WILL THEN CONTINUE THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Lightning, Umatilla
- When
- April 21, 4:30 PM PST
- Where
- Umatilla County, 1.66 mi SE of Ferndale
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 45.962, -118.377
Lightning hit a white birch tree and a house on Stiller Lane in Milton-Freewater. The tree was split and bark and wooden shrapnel shot in all directions, some of it lodging in the siding of a house. Lightning also traveled through the TV cable and destroyed the resident's TV.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, April 21, 2011$240,000 · 2.75 in hail · 11 events
- Damaging Winds and High Wind in Utah, April 21, 2011$103,000 · 72 kt wind · 13 events
- Wildfire in Texas, April 21 to 24, 2011$55,000 · 2 events
- Flooding in Illinois, April 21 to 30, 2011$50,000 · 3 events
- Tornadoes and Hail in Texas, April 21, 2011EF1 · 10 events
- Hail in Oklahoma, April 21, 2011$25,000 · 1.75 in hail · 8 events
- Damaging Winds in Georgia, April 21, 2011$29,000 · 50 kt wind · 3 events
- Hail in South Carolina, April 21, 2011$10,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Texas, April 21 to 22, 2011$4,000 · 1 in hail · 9 events
- Winter Storm in Montana, April 21 to 22, 20118 events
- Hail in Georgia, April 21, 20111.75 in hail · 7 events
- Winter Storm in Montana, April 21 to 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305652.